Other Articles
July 13, 1946

Clinical Notes, Suggestions and New Instruments

JAMA. 1946;131(11):893-894. doi:10.1001/jama.1946.02870280019006


Recovery Following the Use of Penicillin in a Highly Allergic Individual  ERICH URBACH, M.D. and HAROLD L. GOLDBURGH, M.D. PhiladelphiaAgranulocytosis caused by aminopyrine is well established both clinically and experimentally.1 However, there seem to be no instances reported of agranulocytosis caused by aminopyrine administered by the rectal route. Dameshek and Wolfson2 have stated that death in agranulocytosis is probably the result of overwhelming sepsis in a body stripped of its granulocytic defenses.In our patient the use of penicillin seemed logical to control such sepsis until spontaneous recovery of the function of the bone marrow might occur, especially since penicillin does not cause any depression of the bone marrow, as is not infrequently seen with the sulfonamides. In addition to the beneficial effect of penicillin, our purpose in this communication is to point to a possible allergic mechanism in this particular case by which aminopyrine probably acted as a hapten and altered tissue protein as a protein carrier.

REPORT OF CASE  A white woman aged 43 suffered

First Page Preview View Large
First page PDF preview
First page PDF preview